Hail, Cowley
- When
- March 29, 6:36 AM CST to 6:38 AM CST
- Where
- Cowley County, 1.49 mi SSE of Arkansas City
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -97.040
On the morning of March 29th, a strong cold front moved south/southeast into South-Central and Southeast Kansas. As the front approached, a couple of isolated severe thunderstorms developed, one over Marion County and one over Cowley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
On the morning of March 29th, a strong cold front moved south/southeast into South-Central and Southeast Kansas. As the front approached, a couple of isolated severe thunderstorms developed, one over Marion County and one over Cowley County. Both severe thunderstorms produced hail that ranged from 1 inch to 1.75 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 29, 5:21 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 621 AM CDT Fri Mar 29 2019 .SHORT TERM...(Today through Sunday night) Issued at 330 AM CDT Fri Mar 29 2019 A rather vigorous weather system is moving through the CWA this morning which will bring a mix of spring and wintry weather. The front is currently stretched across Southeast Kansas and into Missouri and Oklahoma this morning. There is significant moisture transport across the frontal boundary providing the system will plenty of moisture to work with. Showers, drizzle and patchy fog can be expected across most of the CWA today. Additionally, there is a decent amount of instability aloft above the inversion layer. This will bring in the chance for some embedded thunderstorms this morning and during the day. The proximity of the front in the Eastern half of the State with CAA behind the front makes for a challenging temperature forecast. Most model guidance indicates the front will not retreat much this morning or during the day today, if at all. As such, expect most areas to remain below normal for today and into tomorrow. There is a heavy rain concern for the eastern half of the CWA were the moisture transport is expected to remain rather strong through the day. Combine this added moisture to the frontogenesis along the front and the decent elevated instability could create some thunderstorms with some heavy rain across portions of Southeast Kansas this afternoon. A flood watch was considered for this region but held off as precipitation amounts were not that high Thursday and feel the ground will be able to handle the expected rain at this time. However, areas which are prone to flooding may experience some minor flooding this afternoon with the heavier downpours this afternoon. Friday night and into Saturday, the front will have moved off the east. CAA will be in control of the region. Moisture transport will still be decent and will provide enough overrunning to allow from light rain and drizzle to be possible much of the time. Temperatures look cold enough to allow snow to mix in during late night Friday and into Saturday morning. Parts of West Central Kansas are likely to some accumulating snow. Snow amounts of an inch or less are possible in these areas. The remainder of the CWA is not expected to see more than trace amounts with much of South Central and Southeast Kansas not likely to see any snow mix in with the rain at all. By Saturday afternoon, rapid clearing is expected and the weather will calm down for the remainder of the short term. Metzger .LONG TERM...(Monday through Thursday) Issued at 330 AM CDT Fri Mar 29 2019 The extended range will be marked by a gradual warm up from the colder and below normal temperatures from the short term. The weather looks to remain quiet until the end of next week. Most of the long range models indicate another weather system will be encroaching on the region. Moisture transport ahead of this system looks strong enough to allow for some showers and possibility some thunderstorms Thursday and into Friday. Confidence remains low for the moment on the timing and intensity of the this next system as some models are much weaker and further to the east. Metzger && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 615 AM CDT Fri Mar 29 2019 IFR conditions currently dominate the region with showers and thunderstorms likely through the day. HUT, ICT and CNU are the terminals mostly likely to have thunderstorm activity. CNU will be at the highest risk for severe thunderstorms this afternoon. RSL, GBD will have the best chances for snow to mix in with the rain this evening and overnight. Accmulations are not expected to be signifcant during the overnight hours. The IFR conditions with the rain and thunderstorms are expected to remain over the region through out this TAF period. Metzger && .FIRE WEATHER... Issued at 330 AM CDT Fri Mar 29 2019 Fire weather conditions look to remain good for the next several days. Cloudy skies, high rain chances with snow in the mix and below normal temperatures for the next day or so will keep the fire danger very low. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 56 37 47 26 / 60 50 20 0 Hutchinson 49 35 46 25 / 70 50 20 0 Newton 51 35 45 25 / 80 60 20 0 ElDorado 57 36 46 26 / 70 60 20 0 Winfield-KWLD 63 38 48 27 / 50 50 20 0 Russell 43 33 44 23 / 80 70 20 0 Great Bend 45 34 44 23 / 60 70 30 0 Salina 47 35 45 24 / 90 60 30 0 McPherson 48 35 45 24 / 80 50 30 0 Coffeyville 65 41 49 28 / 50 80 30 0 Chanute 62 39 46 27 / 80 80 30 0 Iola 61 38 46 27 / 80 80 30 0 Parsons-KPPF 64 40 47 27 / 60 80 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...ELM FIRE WEATHER...ELM
Hazardous Weather Outlook National Weather Service Wichita KS 513 AM CDT Fri Mar 29 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 513 AM CDT Fri Mar 29 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will be likely across the region today. Some of these storms could be strong to severe with very heavy rain and hail up to inch possible. The heavy rain and hail threat is expected to be along and east of the Turnpike and primarily in the early to late afternoon. Tonight, light rain and embedded thunderstorms are likely across the region with some storms having small hail under three quarters of an inch. Some snow is expected to mix in with the rain. Accumulating snow is generally not expected on roadways but light accumulations are possible on grassy surfaces. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A light rain and snow mix is likely during the early morning Saturday. There will be little if any additional accumulations expected. This activity is expected to end by Saturday afternoon. Tuesday and into Wednesday, Grassland Fire Danger will get into the Very high category with brisk southerly winds. The fire danger looks to abate by Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
528 AM CDT FRI MAR 29 2019
KSZ083-291100-
Sedgwick KS-
528 AM CDT FRI MAR 29 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Sedgwick County in south central Kansas...
* Until 600 AM CDT.
* At 526 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Viola, or 7 miles west of
Clearwater...moving northeast at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Derby, Haysville, Goddard, Maize, Clearwater, Downtown
Wichita, Viola, West Wichita, Eisenhower National Airport, South
Wichita, Mcconnell Air Force Base, Oaklawn and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3756 9777 3778 9742 3756 9723 3747 9758
3747 9766
TIME...MOT...LOC 1028Z 232DEG 23KT 3754 9763
LAWSONSpecial Weather Statement National Weather Service Wichita KS 611 AM CDT FRI MAR 29 2019 KSZ092-291145- Sumner KS- 611 AM CDT FRI MAR 29 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Sumner County in south central Kansas... * Until 645 AM CDT. * At 610 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles north of Caldwell...moving northeast at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, Mayfield and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3708 9760 3721 9770 3734 9744 3716 9727 TIME...MOT...LOC 1111Z 241DEG 22KT 3715 9757 LAWSON
Special Weather Statement National Weather Service Wichita KS 631 AM CDT FRI MAR 29 2019 KSZ092-291200- Sumner KS- 631 AM CDT FRI MAR 29 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Sumner County in south central Kansas... * Until 700 AM CDT. * At 628 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Wellington...moving northeast at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, Mayfield, Wellington Airport, Perth and Riverdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3709 9746 3724 9760 3740 9739 3720 9717 TIME...MOT...LOC 1131Z 240DEG 22KT 3721 9744 LAWSON
Special Weather Statement National Weather Service Wichita KS 720 AM CDT FRI MAR 29 2019 KSZ093-291245- Cowley KS- 720 AM CDT FRI MAR 29 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... West central Cowley County in south central Kansas... * Until 745 AM CDT. * At 719 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Geuda Springs, or near Arkansas City...moving east at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Arkansas City, Winfield, Geuda Springs and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3708 9715 3718 9715 3723 9695 3712 9694 TIME...MOT...LOC 1220Z 266DEG 18KT 3712 9712 LAWSON
Special Weather Statement
National Weather Service Wichita KS
730 AM CDT FRI MAR 29 2019
KSZ093-291300-
Cowley KS-
730 AM CDT FRI MAR 29 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Cowley County in south central Kansas...
* Until 800 AM CDT.
* At 727 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Chilocco, or near Arkansas
City...moving northeast at 30 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Arkansas City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3705 9709 3713 9687 3701 9681 3700 9698
3700 9708
TIME...MOT...LOC 1230Z 240DEG 25KT 3701 9704
LAWSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 AM CDT FRI MAR 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM HAIL 2 S ARKANSAS CITY 37.04N 97.04W
03/29/2019 E0.88 INCH COWLEY KS PUBLIC
&&
CDJThe Wichita radar (KICT), 76 km away, was scanning. The volume nearest the first event began at 12:35 UTC.
4 hail. Local standard time, as filed.
A picture was submitted via Facebook. The hail was estimated to be barely larger than quarters. The time of the event was estimated based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805197, 805199, 805200, 805204.